Connecticut, 2017

Strong Wind in Connecticut, March 2, 2017

March 2, 2017 · NWS OKX · 4 events in 4 counties and zones

Gusty winds occurred behind a strong cold front.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Gusty winds occurred behind a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 2, 12:20 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Mar 2, 12:20 AM EST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service New York NY
1220 AM EST Thu Mar 2 2017

.SYNOPSIS...
Deepening low pressure tracks along the Canadian and New England
border and into the Canadian maritimes through Thursday with an
associated cold front moving through the tri state region
tonight. High pressure builds to the west Thursday night. A
weak Alberta Clipper low will pass to the south on Friday,
followed by strong high pressure building from the west this
weekend. The high will pass east Monday into Tuesday while a
series of warm fronts pass to the north. A cold front will pass
through Tuesday night, followed by high pressure on Wednesday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
The approaching cold front is expected to move through southeast
NY and northern NJ around 06Z, then slowly move east through the
remainder of the forecast area, departing eastern CT and Long
Island around 08-09Z. There remains a slight chance of showers
along the front despite an overall downward trend of intensity
and coverage. Although there's an occasional gust noted around
05Z, current obs show the strongest gusts generally lagging an
hour or two behind the front. Expect stronger winds to develop
across the area between 08-11Z. Strong cold advection,
subsidence and a lingering low-level jet will allow stronger
winds to mix to the surface today, with potential for gusts of
40 to 50 MPH. Wind advisory conditions are on track for today.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
The higher winds will be moving to the east Thursday afternoon
and cold advection weakens somewhat. Gusts are expected to
diminish late Thursday afternoon and into the evening, with
gusts below advisory levels. So ending the advisory at 22Z still
seems reasonable.

After 06Z Friday winds and gusts diminish as deep layer ridge
builds toward the area. Winds decouple and skies will be nearly
clear. With a cold airmass in place temperatures will drop
quickly late Thursday night, and may be near to below normal
levels.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Friday: Global models were better initialized with respect to the
upstream mid level energy associated with the Alberta Clipper that
will pass just south on Friday. The 12Z NAM was initialized too far
north and carries a good deal of its forcing too far north into
Friday, while the 15Z SREF mean was in between the global models and
the NAM. With these ideas in mind have gone with GFS/ECMWF/SREF
blend for Friday, with chance PoP and a most likely scenario of a
coating to an inch of accumulation, more so for NYC/Long Island and
points south. Higher PWPF percentiles suggest potential for 1-2
inches of accumulation, so this will still have to be watched. At
any rate the Friday morning and evening commutes should be spared
direct impacts. High temps look to be in the mid/upper 30s, perhaps
reaching 40 after snow ends Fri afternoon and before strong cold
advection kicks in.

The clipper will reinforce the cold air already in place, with lows
falling to the teens and 20s Fri/Sat night, and highs only 30-35 on
Sat.

A moderating trend will take place thereafter, though perhaps not
quite as fast as global models originally suggested, with highs
reaching 40-45 on Sunday and 50-55 on Sunday. With a couple of warm
fronts passing to the NW during this time, should see plenty of mid
level clouds if not low clouds NW of NYC.

Temps should warm up once again to well above avg on Tue ahead of an
approaching cold front, with highs at least in the 50s, and possibly
lower 60s with enough sunshine per 00Z ECMWF. After cold fropa late
Tue night temps will cool somewhat, but still remain above average,
with highs either side of 50.

&&

.AVIATION /05Z THURSDAY THROUGH MONDAY/...
VFR through the TAF period. A cold front moves across the terminals
early this morning with deepening low pressure tracking into the
Canadian Maritimes through today.

SW winds to begin the TAF period will veer to the W behind the front
and then WNW after sunrise. Speeds will increase through the early
morning hours with gusts 30-35 kt, especially after 09z. Gusts may
be a bit weaker away from the city terminals. A peak gust around 40
kt cannot be ruled from about 09z through day break.

Winds continue to increase during the day. Sustained speeds 20 to 25
kt expected with gusts ranging from 35-40 kt into the early
afternoon. Sustained speeds and gusts will gradually weaken late in
the afternoon and evening. Wind direction may be near or just left
of 310 magnetic through the day.

.OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...
.Thursday Night...VFR. WNW winds diminishing.
.Friday...MVFR/IFR possible with a chance of light snow. NW winds
G20-25KT.
.Saturday...VFR. NW G20-25KT.
.Sunday...VFR. Chance of rain. SW winds G20KT.
.Monday...VFR.

&&

.MARINE...
Deepening low pressure tracking along the Canadian and New
England border will bring a cold front across the forecast
waters from late this evening into late tonight, and likely be
east of the waters by 08-09Z.

Persistent southwesterly flow has allowed seas to build higher
than previously forecast, so have adjusted the forecast to
reflect these trends. Observations show winds have been gusting
anywhere from 35-39 kt across the ocean waters in advance of the
front, so have replaced the Small Craft Advisory with a Gale
Warning. Gale conditions still anticipated on the sound for
today.

Strong cold air advection behind the cold front and low level
winds at 700 to 850 MB to around 50 KT will mix down to the
water surface and gale gusts are likely Thursday into late
Thursday afternoon. A gale warning remains in effect for
Thursday. As both cold advection and low level winds weaken late
Thursday afternoon winds quickly subside with a brief period of
small craft gusts possible, then winds and seas will be below
small craft later Thursday evening and Thursday night.

After an Alberta clipper low passes to the southeast on Friday, NW
flow should increase to gale force on the ocean and to SCA levels
elsewhere, and last into Sat night.

As high pressure builds in on Sunday, SCA conds to start should
diminish from W-E through the day, with quite conds on all water
from Sunday night through Tue.

&&

.HYDROLOGY...
No hydrologic impacts are expected from any precipitation
through Tuesday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 PM EST this evening for CTZ005>012.
NY...Wind Advisory until 6 PM EST this evening for NYZ067>075-
     078>081-176>179.
NJ...Wind Advisory until 6 PM EST this evening for NJZ002-004-006-
     103>108.
MARINE...Gale Warning until 6 PM EST this evening for ANZ338-345-350-
     353-355.
     Small Craft Advisory until 6 AM EST early this morning for
     ANZ330-335-340.
     Gale Warning from 6 AM this morning to 6 PM EST this evening
     for ANZ330-335-340.

&&

SYNOPSIS...Goodman/MET
NEAR TERM...MD/MET
SHORT TERM...MET
LONG TERM...Goodman
AVIATION...DS
MARINE...MD/Goodman/MET
HYDROLOGY...Goodman/MET
Hazardous weather outlook, Mar 2, 12:03 AM EST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1203 AM EST Thu Mar 2 2017

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-030515-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
1203 AM EST Thu Mar 2 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ338-345-350-353-355-030515-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1203 AM EST Thu Mar 2 2017

...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-340-030515-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
1203 AM EST Thu Mar 2 2017

...GALE WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Southern New Haven

When
March 2, 4:00 AM EST to 6:00 AM EST
Where
Southern New Haven forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

A mesonet station near East Haven measured a wind gust up to 51 mph at 510 am.

Strong Wind, Northern Fairfield

When
March 2, 6:00 AM EST to 9:00 AM EST
Where
Northern Fairfield forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

The broadcast media reported a downed tree that blocked Fairfield Drive between State Line Road, Shoreham Drive and Highway 39. This occurred in the town of New Fairfield.

Strong Wind, Southern Fairfield

When
March 2, 7:00 AM EST to 10:00 AM EST
Where
Southern Fairfield forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

A mesonet station near Stamford measured a wind gust up to 53 mph at 930 am. At Bridgeport Airport, the ASOS measured a wind gust up to 52 mph at 850 am. In the town of Stamford, a tree was knocked down by the winds at 826 am. The tree fell onto Long Ridge Road, according to the broadcast media.

Strong Wind, Northern New Haven

When
March 2, 7:00 AM EST to 10:00 AM EST
Where
Northern New Haven forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

In the town of Prospect, the broadcast media reported a tree down on Highway 68 at Center Street, New Haven Road and Waterbury Road. This occurred at 803 am. At 810 am, the broadcast media reported that Route 15 was closed due to 2 cars hitting a downed tree in Meriden.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2017Every state in 2017This day in weather historyWarnings in Connecticut, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685208, 685209, 685207, 685210.